Hail, Crowley
- When
- July 18, 4:31 PM MST to 4:36 PM MST
- Where
- Crowley County, 4.81 mi ENE of Sugar City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.260, -103.590
Otero and Prowers Counties with wind gusts nearing 70 mph and hail up to the size of quarters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Severe thunderstorms impacted portions of Crowley...Otero and Prowers Counties with wind gusts nearing 70 mph and hail up to the size of quarters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 18, 1:55 PM MST, 2 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 255 PM MDT SUN JUL 18 2010 .SHORT TERM... (TONIGHT AND MONDAY) RECORD OR NEAR RECORD HEAT EXPECTED MONDAY. NOT REALLY SEEING ANY SIGNIFICANT SHRTWVS IN THE MODELS OVR THE AREA TONIGHT OR MONDAY AS THE UPR RIDGE REMAIN CENTERED NR THE FOUR CORNERS AREA. THE AVAILABLE MSTR OVR THE AREA COMBINED WITH THE HEATING AND INCREASING INSTABILITY...IS PRODUCING SHOWERS AND TSTMS OVR THE MTS AND HIGH VALLEYS...SOME OF WHICH ARE EXPECTED TO MAKE IT EASTWARD AT LEAST AS FAR AS THE I25 CORRIDOR AND PROBABLY A LITTLE FARTHER EAST. WHILE THE NAM AND GFS TAKE SOME PCPN ACRS ALL OF THE SERN PLAINS...THE LOCAL WRF KEEPS THE FAR SERN PLAINS DRY THIS EVENING. FEEL THAT WITH CAPE VALUES OF UP TO 700 J/KG EXPECTED OVR THE FAR SERN PLAINS LATER THIS AFTERNOON AND EARLY EVENING ALONG WITH RELATIVELY GOOD LOW LEVEL MSTR. THERE IS A SFC BOUNDARY JUST TO THE NORTH OF OUR CWA OVR FAR ERN CO AND DEWPOINTS BEHIND THAT ARE A LITTLE HIGHER THAN OVR OUR AREA. IF THAT BOUNDARY MOVES FARTHER SOUTH INTO OUR AREA...CAPE VALUES WOULD END UP BEING A LITTLE HIGHER THAN WHAT THEY ARE FORECAST TO BE...AND THE SHEAR VALUES WOULD BE HIGHER. WL CONTINUE WITH ISOLD POPS ACRS ALL THE SERN PLAINS. IT LOOKS LIKE PCPN CHANCES SHOULD END BY 06Z...SO WL KEEP THE OVERNIGHT FORECAST AND THE MON MORNING FORECAST DRY. MID LEVEL TEMPS OVR THE AREA ON MONDAY ARE EXPECTED TO BE A LITTLE WARMER WITH 19-23 DEG C AT H7...AND WE WL THUS SEE ANOTHER DAY OF ABOVE NORMAL HIGH TEMPS. AFTERNOON TEMPS AT KCOS...KPUB AND KALS WL ALL BE RIGHT AROUND RECORD HIGHS. RECORDS FOR MON ARE...KCOS 97...KPUB 104...KALS 92. FOR MON AFTERNOON THE GFS KEEPS THE CWA DRY...WHILE THE NAM12 SHOWS A SLIGHTLY LATER START TO THE CONVECTION AND GENERALLY KEEPS IT CONFINED TO THE I25 CORRIDOR AND WESTWARD...SO I WL GO WITH ISOLD POPS IN THESE AREAS AND WL KEEP POPS OUT OF THE FAR SERN PLAINS. STORMS SHOULD GENERALLY BE HIGH BASED WITH WIND BEING THE MAIN THREAT. /28 .LONG TERM... (MONDAY NIGHT THROUGH SUNDAY) ...MONSOON TO BRING RELIEF FROM THE HEAT... MAIN STORY IN THE EXTENDED WILL BE A GRADUAL RELIEF FROM THE EXTREME HEAT...AS THE MONSOON STRENGTHEN ACROSS THE SRN ROCKIES. LATEST GUIDANCE HAS THE FRONT ARRIVING A BIT EARLIER THAN PREVIOUS RUNS...REACHING THE PALMER DVD BY NOON ON TUE. THIS COULD SPELL AN END TO THE RECORD HEAT...PARTICULARLY FOR THE NRN ZONES ON TUE. HAVE CUT BACK A COUPLE DEGREES FOR THE HIGH TEMP ON TUE...THOUGH TIMING OF THE FRONT WILL OBVIOUSLY BE CRUCIAL FOR DAYTIME HIGHS. THE FRONT ALSO SIGNALS THE STRENGTHENING OF THE MONSOONAL FLOW...AS A TROUGH BUILDS OVR THE W COAST AND THE UPPER HIGH SHIFTS EWD. LATEST GFS GUIDANCE HAS THIS PATTERN LASTING INTO EARLY NEXT WEEK...WITH A DECENT MOIST PLUME OVR THE AREA THROUGH THIS TIME. BEST POPS LOOK TO BE ON THU- THU NIGHT...AS A DISTURBANCE MOVES THROUGH THE NRN ROCKIES. HAVE INCREASED POPS AND CLOUD COVER FOR THE BALANCE OF THE EXTENDED FORECAST. MOS TYPICALLY OVERESTIMATES HIGH TEMPS DURING THE MONSOON...SO HAVE ALSO CAUTIOUSLY GONE BELOW GUIDANCE FOR DAILY HIGH TEMPS DURING THIS PERIOD. ROSE && .AVIATION... EXPECT VFR CONDITIONS TONIGHT AND MONDAY AT THE TAF SITES. SOME SHOWERS AND THUNDERSTORMS MAINLY FROM THE I25 CORRIDOR AND WESTWARD ARE EXPECTED THIS EVENING AND MON AFTERNOON WITH WIND GUSTS OF 40-50 MPH BEING THE MAIN THREAT. /28 && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 28/44
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 646 AM MDT SUN JUL 18 2010 COZ058>089-093>099-191300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 646 AM MDT SUN JUL 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE ANTICIPATED...INITIALLY DEVELOPING OVER THE HIGHER TERRAIN AND THEN PUSHING INTO THE EASTERN PLAINS. AT THIS TIME...THE PRIMARY METEOROLOGICAL THREATS WILL BE HAZARDOUS LIGHTNING...LOCALIZED HAIL UP TO 3/4 INCH IN DIAMETER...LOCALLY HEAVY RAINFALL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON AND EVENING. THE MAIN THREAT WITH THUNDERSTORMS WILL BE ERRATIC GUSTY WINDS UP TO 45 MPH AND LIGHTNING. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING TUESDAY THROUGH SATURDAY...WITH THUNDERSTORMS BECOMING MORE NUMEROUS IN AND NEAR THE MOUNTAINS. LOCALLY HEAVY RAINFALL...SMALL HAIL UP TO 1/2 INCH IN DIAMETER...AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREATS WITH THUNDERSTORMS THESE DAYS. HOWEVER...ONE OR TWO STORMS COULD BECOME SEVERE ACROSS PORTIONS OF THE SOUTHEAST PLAINS ON TUESDAY WITH HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS UP TO 60 MPH POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER 100 PM MDT. 77/31
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 316 PM MDT SUN JUL 18 2010 COZ088-182145- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- 316 PM MDT SUN JUL 18 2010 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO... AT 311 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES EAST OF AGUILAR...OR 16 MILES NORTH OF TRINIDAD...WHICH WAS MOVING TOWARD THE EAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... HOEHNE. MODEL. WINDS AROUND 50 MPH AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 334 PM MDT SUN JUL 18 2010 COZ085-086-182200- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- 334 PM MDT SUN JUL 18 2010 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHERN EL PASO COUNTY IN EAST CENTRAL COLORADO... NORTH CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO... AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SCHRIEVER AFB TO 8 MILES NORTH OF PINON...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... TRUCKTON. WINDS AROUND 50 MPH CAN BE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 352 PM MDT SUN JUL 18 2010 COZ084>086-182215- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- 352 PM MDT SUN JUL 18 2010 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO... NORTHERN PUEBLO COUNTY IN SOUTHEAST COLORADO... THIS INCLUDES...NORTHERN PUEBLO. AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RUSH TO PINON... WHICH WAS MOVING TOWARD THE EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... RUSH. TRUCKTON. PUEBLO DEPOT. BOONE. WINDS AROUND 50 MPH CAN BE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 408 PM MDT SUN JUL 18 2010 COZ088-094-182245- EASTERN LAS ANIMAS COUNTY-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- 408 PM MDT SUN JUL 18 2010 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO... AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTH OF MODEL...OR 17 MILES EAST OF TRINIDAD...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... TRINCHERA. WINDS AROUND 50 MPH CAN BE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 440 PM MDT SUN JUL 18 2010 COZ089-093-182315- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- 440 PM MDT SUN JUL 18 2010 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CROWLEY COUNTY IN SOUTHEAST COLORADO... WESTERN OTERO COUNTY IN SOUTHEAST COLORADO... AT 438 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES EAST OF BOONE...OR 28 MILES EAST OF PUEBLO...WHICH WAS MOVING TOWARD THE EAST AT 30 MPH. THIS STORM HAS A HISTORY OF PRODUCING WINDS OF 50 TO 60 MPH. LOCATIONS IMPACTED INCLUDE... FOWLER. OLNEY SPRINGS. CROWLEY. MANZANOLA. ORDWAY. TIMPAS. SWINK. SUGAR CITY. ROCKY FORD. WINDS AROUND 50 TO 60 MPH CAN BE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 506 PM MDT SUN JUL 18 2010 COZ088-094-182330- EASTERN LAS ANIMAS COUNTY-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- 506 PM MDT SUN JUL 18 2010 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO... AT 505 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTH OF BRANSON...OR 35 MILES EAST OF TRINIDAD...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... BRANSON. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Pueblo radar (KPUX), 56 km away, was scanning. The volume nearest the first event began at 23:28 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251198, 251213, 251214, 251215.